Change search
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • ieee
  • modern-language-association-8th-edition
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf
HARDY-PETROVITCH-HUTCHINSON'S PROBLEM AND PARTIAL THETA FUNCTION
Stockholm University, Faculty of Science, Department of Mathematics.
2013 (English)In: Duke mathematical journal, ISSN 0012-7094, E-ISSN 1547-7398, Vol. 162, no 5, 825-861 p.Article in journal (Refereed) Published
Abstract [en]

In 1907, M. Petrovitch initiated the study of a class of entire functions all whose finite sections (i.e., truncations) are real-rooted polynomials. He was motivated by previous studies of E. Laguerre on uniform limits of sequences of real-rooted polynomials and by an interesting result of G. H. Hardy. An explicit description of this class in terms of the coefficients of a series is impossible since it is determined by an infinite number of discriminant inequalities, one for each degree. However, interesting necessary or sufficient conditions can be formulated. In particular; J. I. Hutchinson has shown that an entire function p(x) = a(0) + a(1)x + ... + a(n)x(n) + ... with strictly positive coefficients has the property that all of its finite segments a(i) x(i) + a(i+1)x(i+1) + ... + a(j)x(j) have only real roots if and only if a(i)(2)/a(i-1)a(i+1) >= 4 for i = 1, 2,.... In the present paper, we give sharp lower bounds on the ratios a(i)(2)/a(i-1)a(i+1) (i = 1, 2,...) for the class considered by M. Petrovitch. In particular, we show that the limit of these minima when i -> infinity equals the inverse of the maximal positive value of the parameter for which the classical partial theta function belongs to the Laguerre-Polya class L - PI. We also explain the relation between Newton's and Hutchinson's inequalities and the logarithmic image of the set of all real-rooted polynomials with positive coefficients.

Place, publisher, year, edition, pages
2013. Vol. 162, no 5, 825-861 p.
National Category
Mathematics
Identifiers
URN: urn:nbn:se:su:diva-89997DOI: 10.1215/00127094-2087264ISI: 000317533900001OAI: oai:DiVA.org:su-89997DiVA: diva2:622146
Note

AuthorCount:2;

Available from: 2013-05-20 Created: 2013-05-20 Last updated: 2017-12-06Bibliographically approved

Open Access in DiVA

fulltext(817 kB)25 downloads
File information
File name FULLTEXT01.pdfFile size 817 kBChecksum SHA-512
e9014a0bb29592a328fcd5036e391496ea002837d198ffeabcaf417dd0c4cd819c102781e9d789943cb28e42b9c409c9707c53527cd430fa3b9ce03830ebea2f
Type fulltextMimetype application/pdf

Other links

Publisher's full text

Search in DiVA

By author/editor
Shapiro, Boris
By organisation
Department of Mathematics
In the same journal
Duke mathematical journal
Mathematics

Search outside of DiVA

GoogleGoogle Scholar
Total: 25 downloads
The number of downloads is the sum of all downloads of full texts. It may include eg previous versions that are now no longer available

doi
urn-nbn

Altmetric score

doi
urn-nbn
Total: 98 hits
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • ieee
  • modern-language-association-8th-edition
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf